Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 166, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 27, 2024, 6:50 AM CDT for Chippewa County, Dunn County, Eau Claire County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2024, 6:50 AM CDT (11:50 UTC)
- Expired
- Aug 27, 2024, 7:30 AM CDT
- In force
- 40 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chippewa County, WI, Dunn County, WI, Eau Claire County, WI
The radar
The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4426 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.4
The text
As transmitted.
533
WUUS53 KMPX 271150
SVRMPX
WIC017-033-035-271230-
/O.NEW.KMPX.SV.W.0166.240827T1150Z-240827T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
650 AM CDT Tue Aug 27 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Dunn County in west central Wisconsin...
Southwestern Chippewa County in west central Wisconsin...
Northwestern Eau Claire County in west central Wisconsin...
* Until 730 AM CDT.
* At 649 AM CDT, a severe thunderstorm was located 6 miles southwest
of Elk Mound, or 7 miles southeast of Menomonie, moving east at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Elk Mound around 655 AM CDT.
Eau Claire around 700 AM CDT.
Lake Hallie around 705 AM CDT.
Chippewa Falls and Altoona around 710 AM CDT.
Lake Wissota around 720 AM CDT.
Other locations impacted by this severe thunderstorm include Bateman,
Caryville, Eau Claire Airport, and Seymour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4471 9187 4486 9193 4504 9123 4476 9114
TIME...MOT...LOC 1149Z 258DEG 37KT 4482 9179
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff3 follow-up statements
176
WWUS53 KMPX 271201 RRA
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
701 AM CDT Tue Aug 27 2024
WIC017-033-035-271230-
/O.CON.KMPX.SV.W.0166.000000T0000Z-240827T1230Z/
Dunn WI-Chippewa WI-Eau Claire WI-
701 AM CDT Tue Aug 27 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR SOUTHEASTERN DUNN...SOUTHWESTERN CHIPPEWA AND NORTHWESTERN EAU
CLAIRE COUNTIES...
At 701 AM CDT, a severe thunderstorm was located near Elk Mound, or 6
miles west of Eau Claire, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Eau Claire and Lake Hallie around 705 AM CDT.
Chippewa Falls and Altoona around 710 AM CDT.
Lake Wissota around 715 AM CDT.
Other locations impacted by this severe thunderstorm include Bateman,
Caryville, Eau Claire Airport, and Seymour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4473 9172 4489 9177 4504 9123 4476 9114
TIME...MOT...LOC 1201Z 258DEG 37KT 4485 9162
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff343
WWUS53 KMPX 271217
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
717 AM CDT Tue Aug 27 2024
WIC033-271227-
/O.CAN.KMPX.SV.W.0166.000000T0000Z-240827T1230Z/
Dunn WI-
717 AM CDT Tue Aug 27 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUNN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 4478 9146 4495 9151 4502 9123 4479 9115
TIME...MOT...LOC 1217Z 258DEG 37KT 4488 9139
$$
WIC017-035-271230-
/O.CON.KMPX.SV.W.0166.000000T0000Z-240827T1230Z/
Chippewa WI-Eau Claire WI-
717 AM CDT Tue Aug 27 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR SOUTH CENTRAL CHIPPEWA AND NORTH CENTRAL EAU CLAIRE COUNTIES...
At 717 AM CDT, a severe thunderstorm was located over Lake Hallie, or
6 miles northeast of Eau Claire, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Chippewa Falls, Lake Hallie, and Lake Wissota around 720 AM CDT.
Other locations impacted by this severe thunderstorm include Bateman
and Seymour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4478 9146 4495 9151 4502 9123 4479 9115
TIME...MOT...LOC 1217Z 258DEG 37KT 4488 9139
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff919 WWUS53 KMPX 271224 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 724 AM CDT Tue Aug 27 2024 WIC017-035-271233- /O.EXP.KMPX.SV.W.0166.000000T0000Z-240827T1230Z/ Chippewa WI-Eau Claire WI- 724 AM CDT Tue Aug 27 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHIPPEWA AND NORTH CENTRAL EAU CLAIRE COUNTIES WILL EXPIRE AT 730 AM CDT... The storm which prompted the warning has weakened below severe limits, and has exited the warned area. Therefore, the warning will be allowed to expire. && LAT...LON 4478 9146 4495 9151 4502 9123 4479 9115 TIME...MOT...LOC 1223Z 258DEG 37KT 4489 9130 $$ Borghoff
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 6:27 AM CDT, 23 minutes earlier. Its key messages:
- Another round of thunderstorms is expected early this morning. The severe risk is expected to be limited, but a few severe storms are still possible.
- Cooler the rest of this week, with the next chance for showers and thunderstorms expected Thursday.
Area forecast discussion, Aug 27, 6:27 AM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 627 AM CDT Tue Aug 27 2024 .KEY MESSAGES... - Another round of thunderstorms is expected early this morning. The severe risk is expected to be limited, but a few severe storms are still possible. - Cooler the rest of this week, with the next chance for showers and thunderstorms expected Thursday. && .DISCUSSION... Issued at 236 AM CDT Tue Aug 27 2024 The next round of thunderstorms is ongoing across southwestern MN. These storms are expected to track east northeast along a moisture and instability gradient through the early morning. Some severe risk will exist given 2000 J/kg MUCAPE and 30-40 kts of effective shear. A stable boundary layer may limit the wind threat and so far cores have not exhibited much of a large hail threat either. Therefore, isolated instances of severe weather are possible during the next several hours and we are not anticipating a repeat of the well-organized MCS from Monday evening. Following this morning's activity, additional organized complexes are not anticipated for the rest of the day. There may be some isolated or scattered cells that develop across central MN and western WI this afternoon and evening as the shortwave trough axis passes through. Deep layer shear is good, and a pocket of steeper mid level lapse rates (7-7.5 C/km) will be passing overhead mid afternoon. Boundary layer flow is weak enough that we won't be advecting much drier air in and dew points may still be near 70 in east central MN and west central WI. Therefore, a few stronger storms can't be ruled out. High pressure will build south to north of the Great Lakes Wednesday. This will bring drier air in for a time, but the next feature to watch is a rather potent trough tracking along the US/Canada border Wednesday night and Thursday. Return flow will draw deeper moisture back northward Thursday ahead of a cold front. Pwats could return to near 2 inches by afternoon. Forcing/convergence along the cold front is better than we've seen recently. A band of showers and thunderstorms is expected to develop and push through the area Thursday afternoon and Thursday night. Cooler and drier air will then persist through Labor Day weekend, especially following the passage of a secondary front Saturday night. Lows in the 40s are possible Sunday night with highs in the upper 60s to low 70s Labor Day. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 622 AM CDT Tue Aug 27 2024 The line of strong storms is moving through RNH at TAF start, with EAU set to see a window of roughly 1200 to 1245z with the potential for wind gusts of 50kts or higher. The rest of the sites see mostly MVFR this morning as CIGS will very gradually rise and scatter out today before diving back into MVFR/IFR with fog towards the end of the period. Winds remain fairly light at or below 5kts primarily at 300-350 shifting 330-020. RNH/EAU have a chance at isolated TSRA again this afternoon with the slightly more favorable environment, with a much lower chance for the remainder of sites. KMSP...The MVFR CIGS starting the period should briefly lift as they were driven by the storms that moved through, with a short window of VFR before MVFR returns by 14z based on upstream obs. Whether or not we return to MVFR or IFR by the final 6-8 hours of the period will be fog potential, with low confidence in seeing the lower CIGS that guidance is suggesting right now. Most of the afternoon -TSRA should remain in western WI and away from the terminal, however there is a 10-15% chance of VCTS from roughly 19-23z. /OUTLOOK FOR KMSP/ WED...MVFR/BR early, then VFR. Wind N to NE 5kts. THU...MVFR/IFR, SHRA/-TSRA likely. Wind SW 10kts. FRI...VFR. Wind W 5-10kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Borghoff AVIATION...TDH
Hazardous weather outlook, Aug 27, 3:11 AM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 311 AM CDT Tue Aug 27 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 280815- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 311 AM CDT Tue Aug 27 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. A few strong to severe storms are expected to move through the area this morning, followed by further scattered showers and storms through the afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Local storm report, Aug 27, 5:33 AM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
533 AM CDT Tue Aug 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 AM Tstm Wnd Gst 2 E Richfield 44.88N 93.23W
08/27/2024 M61 MPH Hennepin MN ASOS
ASOS station KMSP Minneapolis-St. Paul AP.
&&
TDHLocal storm report, Aug 27, 5:42 AM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
542 AM CDT Tue Aug 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 AM Tstm Wnd Gst 2 ESE St. Paul 44.93N 93.05W
08/27/2024 M64 MPH Ramsey MN ASOS
ASOS station KSTP St. Paul Dwtn AP.
&&
TDHLocal storm report, Aug 27, 5:53 AM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
553 AM CDT Tue Aug 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 AM Tstm Wnd Gst 2 ESE St. Paul 44.93N 93.05W
08/27/2024 M64 MPH Ramsey MN ASOS
ASOS station KSTP St. Paul Dwtn AP.
&&
BorghoffSpecial weather statement, Aug 27, 6:32 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
632 AM CDT Tue Aug 27 2024
WIZ014-015-271215-
Polk WI-Barron WI-
632 AM CDT Tue Aug 27 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BARRON AND POLK
COUNTIES THROUGH 715 AM CDT...
At 631 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Trade Lake to near Amery. Movement was
northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Frederic, Luck, Balsam Lake, and Milltown around 635 AM CDT.
Cumberland around 655 AM CDT.
Other locations impacted by these storms include Cumberland Airport,
Barronett, Wolf Creek, Mckinley, Lewis, Cushing, Comstock, Straight
Lake Wilderness State Park, Clam Falls, and Wild River State Park.
This includes U.S. Highway 53 between mile markers 143 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4564 9215 4564 9182 4550 9172 4535 9256
4553 9273 4554 9272 4555 9276 4564 9284
4565 9253 4573 9252 4572 9216
TIME...MOT...LOC 1131Z 241DEG 42KT 4567 9265 4536 9241
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BorghoffLocal storm report, Aug 27, 6:37 AM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
637 AM CDT Tue Aug 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 AM Tstm Wnd Dmg 5 SW Amery 45.26N 92.44W
08/27/2024 Polk WI Public
8 to 9 inch diameter trees snapped.
&&
JPCLocal storm report, Aug 27, 6:50 AM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
650 AM CDT Tue Aug 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 AM Tstm Wnd Dmg 1 SSE Falcon Heights 44.98N 93.17W
08/27/2024 Ramsey MN Public
Large uprooted tree in Minnesota State Fair.
Photo sent via Twitter.
&&
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:23 PM CDT | Severe Thunderstorm Warning | MPX | Pierce, Saint Croix | 52 min |
| Aug 26, 7:26 PM CDT | Severe Thunderstorm Warning | MPX | Polk | 49 min |
| Aug 26, 7:39 PM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 36 min |
| Aug 26, 8:12 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Dunn, Pepin, Pierce, Polk, Saint Croix | 48 min |
| Aug 26, 8:55 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn, Rusk | 65 min |
| Aug 26, 8:58 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn, Eau Claire, Pepin, Pierce | 62 min |
| Aug 26, 9:59 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Eau Claire | 16 min |
| Aug 27, 5:28 AM CDT | Severe Thunderstorm Warning | MPX | Pierce | 47 min |
| Aug 27, 5:45 AM CDT | Severe Thunderstorm Warning | MPX | Pierce, Polk, Saint Croix | 45 min |
| Aug 27, 6:22 AM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn, Polk, Saint Croix | 53 min |
| Aug 27, 6:32 AM CDT | Special Weather Statement | MPX | Polk | 43 min |
| Aug 27, 7:07 AM CDT | Special Weather Statement | MPX | Chippewa, Rusk | 53 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.